Alert archive / Florida / Coastal Flood Statements in 2011
Coastal Flood Statement 1, NWS Melbourne, FL
NWS Melbourne, FL issued this coastal flood statement at Mar 5, 2011, 4:03 AM EST for Volusia County, Florida. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2011, 4:03 AM EST (09:03 UTC)
- Expired
- Mar 5, 2011, 7:00 PM EST
- In force
- 15 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 9.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
927 WHUS42 KMLB 050903 CFWMLB URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MELBOURNE FL 403 AM EST SAT MAR 5 2011 ...STRONG ONSHORE FLOW CONTINUES WITH ROUGH SURF AND A HIGH RISK OF RIP CURRENTS... FLZ047-054-059-064-141-147-060000- /O.NEW.KMLB.CF.S.0001.110305T0903Z-110306T0000Z/ SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA- NORTHERN BREVARD- 403 AM EST SAT MAR 5 2011 ...HIGH RISK OF RIP CURRENTS AT AREA BEACHES TODAY... ...MINOR BEACH EROSION POSSIBLE DURING HIGH TIDE CYCLES... PERSISTENT NORTHEAST LONG PERIOD SWELLS WILL CONTINUE TODAY. THE LARGE SWELLS WILL PRODUCE ROUGH SURF CONDITIONS AND A HIGH RISK FOR STRONG RIP CURRENTS AT AREA BEACHES. PEOPLE VISITING THE BEACHES TODAY SHOULD NOT ENTER THE SURF. LARGE BREAKERS OF 4 TO 6 FEET WILL AFFECT THE COASTLINE. THESE BREAKERS CAN KNOCK YOU DOWN AND MAKE YOU SUSCEPTIBLE TO BEING CAUGHT IN A RIP CURRENT. WAVES CRASHING ACROSS PIERS AND JETTIES COULD ALSO MAKE IT DIFFICULT TO STAND OR WALK. THE HIGH SURF...IN COMBINATION WITH HIGH ASTRONOMICAL HIGH TIDES ...AND STRONG ONSHORE WINDS...MAY PROMOTE BEACH EROSION DURING EACH HIGH TIDE CYCLE. THE NEXT HIGH TIDE AT SELECTED LOCATIONS... DAYTONA BEACH AT...810 AM THIS MORNING AND 823 PM TONIGHT. CAPE CANAVERAL AT...744 AM THIS MORNING AND 804 PM TONIGHT. SEBASTIAN INLET AT...802 AM THIS MORNING AND 822 PM TONIGHT. FORT PIERCE SOUTH JETTY...819 AM THIS MORNING AND 839 PM TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE STRONG CURRENTS POSE TODAY...ENTERING THE SURF IS NOT ADVISED. IF YOU DO GO INTO THE WATER...SWIM ONLY WITHIN SIGHT OF A LIFE GUARD...AND HEED THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...REMAIN CALM AND DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...SWIM SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL EASES. AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT. $$ SEDLOCK
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this coastal flood statement went out at Mar 4, 8:17 PM EST, 7 hours 46 minutes earlier.
Area forecast discussion, Mar 4, 8:17 PM EST, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
817 PM EST FRI MAR 4 2011
.DISCUSSION...THE MODELS SHOW THE CONVERGENT BAND OF
CLOUDS/SHOWERS SHIFTING SOUTHWESTWARD THROUGH THE OVERNIGHT HOURS.
GREATEST RAIN CHANCES WILL EXIST FROM BREVARD TO INDIAN RIVER
COUNTIES THIS EVENING WITH POPS AT 30 PERCENT. WILL KEEP 20
POPS ELSEWHERE THROUGH MIDNIGHT FOR THESE ONSHORE MOVING SHOWERS.
AFTER MIDNIGHT RAIN CHANCES WILL BE LIMITED ALONG THE COAST WITH
ONLY A SLIGHT CHANCE MENTION. EASTERLY WINDS AROUND 10 TO 15 MPH
WILL DECREASE OVER THE INTERIOR INTO TONIGHT BUT WILL REMAIN
ELEVATED ALONG MUCH OF THE COAST. THIS WILL KEEP TEMPS HIGHER OVER
THE COASTAL COUNTIES WITH LOWS IN THE LOW/MID 60S. FARTHER INLAND
MIN TEMPS WILL REACH THE UPPER 50S. MAY SEE SOME PATCHY FOG ALSO
DEVELOP LATE TONIGHT...ESPECIALLY OVER LOCATIONS THAT PICKED UP
MORE PERSISTENT RAINFALL EARLIER TODAY.
&&
.AVIATION...ONSHORE MOVING SHOWER ACTIVITY WILL CREATE TEMPO
IFR/MVFR CONDS...ESPECIALLY ALONG THE COAST THIS EVENING. MAY SEE
SOME MORE WIDESPREAD STRATUS DEVELOPMENT LATE TONIGHT...MAKING FOR
PREDOMINANT MVFR CONDS. HOWEVER THIS SHOULD ONLY LAST THROUGH 14Z
WITH PREDOMINANT VFR CONDS RETURNING.
&&
.MARINE...EASTERLY WINDS AROUND 15-20 KTS NEARSHORE AND AROUND 20
KNOTS OFFSHORE WILL KEEP SEAS ELEVATED UP TO 10-11 FT OFFSHORE
OVERNIGHT. SMALL CRAFT ADVISORY CONTINUES OVER THE WATERS FOR
THESE HAZARDOUS BOATING CONDITIONS.
&&
.FIRE WEATHER...RADAR ESTIMATES SHOW THAT THE PERSISTENT SHOWER
BAND THAT MOVED OVER THE IRON HORSE FIRE AREA EARLIER TODAY
DROPPED UP TO AROUND A HALF OF AN INCH IN SOME SPOTS. THIS MAY
HAVE BROUGHT SOME RELIEF BUT ELEVATED EAST WINDS AROUND 10-15 MPH
WILL STILL BE POSSIBLE OVERNIGHT...PUSHING FIRE AND SMOKE TOWARD
THE WEST.
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 10 AM EST SATURDAY FOR COASTAL WATERS
FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 4 AM EST SUNDAY FOR WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
WEITLICH/PENDERGRASTHazardous weather outlook, Mar 4, 3:28 PM EST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 328 PM EST FRI MAR 4 2011 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-050000- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 328 PM EST FRI MAR 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...RIP CURRENT IMPACT... A LONG PERIOD SWELL AND HIGH ASTRONOMICAL TIDE WITH THE NEW MOON BROUGHT ROUGH SURF AND A HIGH THREAT FOR RIP CURRENTS AT AREA BEACHES TODAY. VOLUSIA COUNTY LIFEGUARDS REPORTED STRONG RIP CURRENTS THIS MORNING...BUT DUE TO COOL SURF TEMPERATURES THERE WERE FEW PEOPLE GOING INTO THE WATER. ...WIND AND SEA IMPACT... BOATING CONDITIONS WILL BE HAZARDOUS WITH EAST WINDS 20 KNOTS AND GUSTY. SEAS WILL BUILD TO AROUND 10 FEET IN THE OPEN ATLANTIC. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL OF THE EAST CENTRAL FLORIDA COASTAL WATERS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS BOATING CONDITIONS WILL CONTINUE INTO THE WEEKEND ALONG WITH ENHANCED THREATS AT THE BEACHES DUE TO RIP CURRENTS...ROUGH SURF AND MINOR BEACH EROSION. LINGERING SMOKE MAY BE AN ISSUE... MAINLY DURING THE OVERNIGHT HOURS NEAR THE IRON HORSE FIRE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. RL
Nearby
Coastal Flood Statements in Florida, 2011Every coastal flood statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.